Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Bismarck, ND

May 23, 2006Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 23, 2006, 5:41 AM CDT for Rolette County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2006, 5:41 AM CDT (10:41 UTC)
Expired
May 23, 2006, 6:19 AM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Rolette County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 231041
SVRBIS
NDC079-231145-
/O.NEW.KBIS.SV.W.0008.060523T1041Z-060523T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
541 AM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 645 AM CDT

* AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ROLLA...OR ABOUT 38 MILES EAST OF
  BOTTINEAU...AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLLA AROUND 600 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4873 9976 4867 9953 4897 9935 4903 9962

$$

WAA
2 follow-up statements
000 
WWUS53 KBIS 231104
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
604 AM CDT TUE MAY 23 2006

NDC079-231145-
/O.CON.KBIS.SV.W.0008.000000T0000Z-060523T1145Z/
ROLETTE ND-
604 AM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHEASTERN ROLETTE COUNTY...

AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ROLLA...OR ABOUT 41 MILES EAST OF
BOTTINEAU...MOVING NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN ROLETTE COUNTY AROUND 620 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE
A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

LAT...LON 4873 9976 4867 9953 4897 9935 4903 9962

$$

WAA
000 
WWUS53 KBIS 231119
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
619 AM CDT TUE MAY 23 2006

NDC079-231129-
/O.CAN.KBIS.SV.W.0008.000000T0000Z-060523T1145Z/
ROLETTE ND-
619 AM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROLETTE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4873 9976 4867 9953 4897 9935 4903 9962

$$

WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:45 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 23, 3:45 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT TUE MAY 23 2006

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
MAIN CONCERN IS THUNDERSTORM ACTIVITY TODAY THROUGH WEDNESDAY.
CURRENTLY SURFACE LOW CENTERED OVER EASTERN MONTANA WITH UPPER LEVEL
LOW/TROUGH IN THE LEE OF THE ROCKIES AND SHORTWAVE ENERGY MOVING
NORTH/NORTHEAST THROUGH WYOMING/NEBRASKA/SOUTH DAKOTA/EASTERN
MONTANA. THIS SURFACE LOW IS PROGGED TO MOVE INTO NORTH DAKOTA TODAY
AND LIFT NORTH/NORTHEAST INTO SASKATCHEWAN/MANITOBA TONIGHT.
MEANWHILE THE UPPER LOW/TROUGH MOVES EASTWARD. EXPECTING
THUNDERSTORM ACTIVITY TO BE MINIMAL THIS MORNING...WITH AN IMPULSE
OF ENERGY MOVING NORTHWARD THROUGH SOUTHWESTERN NORTH DAKOTA. A
STRONG UPPER LEVEL IMPULSE MOVES INTO SOUTHWESTERN NORTH DAKOTA LATE
THIS MORNING AND INCREASES AND SPREADS ACROSS THE STATE THIS
AFTERNOON. EXPECTING THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS THE REGION. SOME STORMS MAY BE SEVERE...BUT UPPER
LEVEL IMPULSE THAT MOVES ACROSS SOUTH DAKOTA MAY TAKE MUCH OF THE
ENERGY AND KEEP THE THREAT OF SEVERE THUNDERSTORMS MAINLY SOUTH OF
THE STATE.

BY WEDNESDAY MORNING THE UPPER LOW/TROUGH IS OVER THE EASTERN
DAKOTAS WITH A BROAD SURFACE LOW EXTENDING FROM CENTRAL SASKATCHEWAN
THROUGH THE RED RIVER VALLEY OF NORTH DAKOTA/MINNESOTA. THIS FEATURE
MOVES EAST DURING THE DAY AS A WEAK UPPER RIDGE BUILDS WEST OF THE
STATE. ON THURSDAY ANOTHER SHORTWAVE MOVES THROUGH THE ZONAL
EAST-WEST FLOW ALOFT. KEPT A SLIGHT CHANCE OF THUNDERSTORMS
MENTIONED...ALTHOUGH IT APPEARS MOST ENERGY/PRECIPITATION WILL BE
NORTH OF THE SURFACE LOW IN SOUTHERN CANADA.

.LONG TERM...FRIDAY THROUGH TUESDAY...
DIFFICULT TO RULE OUT CONVECTIVE ACTIVITY ON ANY DAY IN EXTENDED
PERIOD AS UPPER TROUGH AND JET ALOFT KEEPS THE REGION NEAR THE RING
OF FIRE. WILL FOLLOW PREVIOUS FORECAST AND GENERALLY COOL TEMPS WITH
TIME AS THE UPPER TROUGH SLOWLY ADVANCES EAST AND RIDGE RECEDES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JV/WAA
Hazardous weather outlook, May 23, 5:23 AM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
523 AM CDT TUE MAY 23 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
523 AM CDT TUE MAY 23 2006 /423 AM MDT TUE MAY 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.